Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The nonpositivity of solutions to pseudoparabolic equations

Authors: William Rundell and Michael Stecher
Journal: Proc. Amer. Math. Soc. 75 (1979), 251-254
MSC: Primary 35K25
MathSciNet review: 532145
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Conditions are given on the nonnegative data $ \phi (x)$ and $ g(x,t)$ such that solutions of the pseudoparabolic inequality $ P[u] = (L - I){u_t} + Lu \leqslant 0$ in $ Dx(0,\tau )$

\begin{displaymath}\begin{array}{*{20}{c}} {u(x,0) = \phi (x),} \hfill & {x \in ... ...),} \hfill & {x \in D \times (0,\tau ),} \hfill \\ \end{array} \end{displaymath}

satisfy $ u(x,t) \geqslant 0$ in $ D \times (0,\tau )$. Here D is an open set in $ {{\mathbf{R}}^n}$ and L is a second order elliptic differential operator. A counterexample is provided to show that this condition is in a sense necessary. The result implies that solutions $ P[u] = 0$ do not in general satisfy a maximum principle.

References [Enhancements On Off] (What's this?)

  • [1] M. H. Protter, Maximum principles, Maximum principles and eigenvalue problems in partial differential equations (Knoxville, TN, 1987) Pitman Res. Notes Math. Ser., vol. 175, Longman Sci. Tech., Harlow, 1988, pp. 1–14. MR 963455
  • [2] M. Stecher and W. Rundell, Maximum principles for pseudoparabolic partial differential equations, J. Math. Anal. Appl. 57 (1977), no. 1, 110–118. MR 0440202

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 35K25

Retrieve articles in all journals with MSC: 35K25

Additional Information

Article copyright: © Copyright 1979 American Mathematical Society